New Mexico, 2013Hail and Damaging Wind in New Mexico, July 10, 2013
July 10, 2013 · NWS EPZ · 2 events in 1 county or zone
A weak surface boundary was located through Southwest New Mexico with a weak upper disturbance moving around southwestern periphery of upper high. Isolated late evening thunderstorms developed and brought golf ball size hail and severe wind gusts to the Virden area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $2,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface boundary was located through Southwest New Mexico with a weak upper disturbance moving around southwestern periphery of upper high. Isolated late evening thunderstorms developed and brought golf ball size hail and severe wind gusts to the Virden area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 12:34 PM MST, 9 hours 6 minutes earlier.
Area forecast discussion, Jul 10, 12:34 PM MST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
134 PM MDT WED JUL 10 2013
.SYNOPSIS...
MUCH LIKE THE PAST FEW DAYS...THUNDERSTORMS WILL FAVOR THE WESTERN
PORTION OF SOUTHERN NEW MEXICO THROUGH THE WEEKEND. HOWEVER...A
FEW STORMS WILL FORM EAST OF THE RIO GRANDE THIS EVENING. BY
FRIDAY DRIER AIR WILL MOVE IN FROM THE EAST AND RESULT IN ONLY SLIM
CHANCES FOR THUNDERSTORMS IN THE EASTERN PORTION OF THE AREA.
EARLY NEXT WEEK A WEATHER DISTURBANCE WILL APPROACH FROM THE
SOUTHEAST AND INCREASE THUNDERSTORM ACTIVITY AREA WIDE.
&&
.DISCUSSION...
THE UPPER HIGH...WITH AN EAST-WEST AXIS CENTERED TO OUR NORTH WILL
BE CHANGING ITS ORIENTATION THE NEXT 3 DAYS. EARLY IN THE PROCESS
SOMEWHAT MORE MOIST AIR AT THE MID LEVELS WILL BE ADVECTED OVER
THE AREA. THE 12Z NAM MODEL HAS EXPANDED THUNDERSTORM COVERAGE
FURTHER EAST THIS EVENING...POSSIBLY DUE TO THE SLIGHT INCREASE IN
MOISTURE AND THE DEVELOPMENT OF A SURFACE TROUGH ALONG THE RIO
GRANDE FOR LOW LEVEL MOISTURE CONVERGENCE. THE SURFACE WIND FIELD
HAS NOT YET SHOWN THIS AS OF THE 19Z OBS...BUT SLIGHT ENHANCEMENT
ON THE IR SAT LOOP SHOWS A POSSIBLE SUBTLE TROUGH AXIS ALOFT
COMING AROUND THE BASE OF THE UPPER HIGH. KEPT THE MIDNIGHT
FORECASTERS IDEA OF INCREASING POPS A LITTLE EASTERN PORTION BUT
NOT MUCH. STILL FAVORING THE WESTERN PORTION WHICH IS CLOSER TO
THE DEEPER MOISTURE AND FARTHER FROM THE SUPPRESSION OF THE UPPER
HIGH.
BY FRIDAY THE UPPER HIGH IS ORIENTED NE TO SW WHICH WILL AGAIN
PULL IN DRIER CONTINENTAL AIR AT THE MID LEVELS AND QUIET DOWN THE
AREA EAST OF THE RIO GRANDE...BUT THE WEST (ESPECIALLY NEAR AZ
BORDER) STAYS ACTIVE. LATE SUNDAY INTO NEXT WEEK TWO DEVELOPMENTS
WILL HOPEFULLY BRING A WETTER PATTERN TO THE ENTIRE AREA. AN
INVERTED TROUGH SWINGS AROUND THE BASE OF THE UPPER HIGH AND THIS
TIME TURNS NWWD RIGHT OVER FAR WEST TX AND SOUTHERN NM. IN
ADDITION...THE UPPER HIGH MIGRATES FURTHER TO THE NORTHEAST AND
BECOMES CENTERED OVER IOWA (PER 12Z GFS) BY TUESDAY. THIS MONSOON
PATTERN WOULD BE MORE FRIENDLY TO SOUTHERN NM AND FAR WEST TX.
HOWEVER...THE MEDIUM RANGE MODELS ARE UNDERWHELMING PRECIPITATION-
WISE CONSIDERING THIS TYPE OF PATTERN. GUT FEELING IS THEIR POPS
ARE TOO LOW BUT WILL KEEP COVERAGE ISOLATED DAYS 5 THROUGH 7 UNTIL
WE CAN LOOK AT A FEW MORE RUNS.
&&
.AVIATION...VALID 11/00Z-12/00Z.
P6SM FEW-SCT080-100 SCT-BKN200-250 THRU PD. SCT 1-3SM TSRA
BKN030-050 MAINLY ALONG AND WEST OF DIVIDE WITH ISOLD 3-5SM TSRA
BKN040-060 BETWEEN DIVIDE AND RIO GRANDE THRU 06Z...AND AGAIN AFT
18Z. S TO SE WINDS GENERALLY UNDER 12KTS EXCEPT NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
UPPER HIGH CURRENTLY ALONG THE NEW MEXICO/COLORADO BORDER WILL BE
SLOWLY SHIFTING EAST AND BECOMING ELONGATED FROM SOUTHWEST TO
NORTHEAST. THIS UPPER FLOW SHIFTING TO THE NORTHEAST OVER THE AREA
WILL START TO BRING IN SOME DRIER CONTINENTAL AIR FOR THE WEEKEND.
THE MAIN FOCUS FOR THUNDERSTORMS THROUGH FRIDAY WILL CONTINUE TO BE
WEST OF THE DIVIDE...BUT ISOLATED STORMS ARE STILL POSSIBLE FURTHER
EAST. TEMPERATURES WILL NOT FLUCTUATE MUCH THROUGH THE NEXT SEVERAL
DAYS WITH MID TO UPPER 90S COMMON OVER THE LOWLANDS WITH MINIMUM
RELATIVE HUMIDITIES STARTING IN THE 20 TO 30 PERCENT RANGE BUT
FALLING INTO THE 15 TO 25 PERCENT RANGE BY THE WEEKEND.
AN UPPER LEVEL WAVE WILL BE MOVING FROM EAST TO WEST EARLY NEXT
WEEK. THE MODELS HAVE BEEN TRENDING FURTHER SOUTH AND DRIER WITH
THIS FEATURE...BUT THE THUNDERSTORM CHANCES WILL AGAIN INCREASE AT
LEAST MONDAY AND TUESDAY AS THIS DISTURBANCE PASSES AND COOLS
TEMPERATURES DOWN A BIT.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 78 98 78 100 78 / 20 10 10 0 10
SIERRA BLANCA 72 97 73 97 72 / 20 10 10 0 10
LAS CRUCES 75 98 71 98 70 / 20 10 10 10 10
ALAMOGORDO 75 98 73 98 74 / 20 20 20 10 10
CLOUDCROFT 54 76 53 74 51 / 30 20 20 20 10
TRUTH OR CONSEQUENCES 73 96 72 96 70 / 30 20 20 20 20
SILVER CITY 67 89 65 89 65 / 30 30 30 30 30
DEMING 73 98 69 98 66 / 30 20 20 20 20
LORDSBURG 74 96 71 96 70 / 40 30 40 20 30
WEST EL PASO METRO 80 98 79 99 77 / 20 10 10 0 10
DELL CITY 69 97 68 97 69 / 20 10 10 0 10
FORT HANCOCK 76 100 77 102 80 / 20 10 10 0 10
LOMA LINDA 69 91 70 93 69 / 20 10 10 0 10
FABENS 76 98 76 100 76 / 20 10 10 0 10
SANTA TERESA 75 98 74 98 74 / 20 10 10 0 10
WHITE SANDS HQ 77 97 75 97 77 / 20 10 10 10 10
JORNADA RANGE 69 97 67 96 65 / 20 10 10 10 10
HATCH 75 94 72 93 73 / 20 10 20 10 10
COLUMBUS 73 98 73 97 73 / 20 10 20 10 10
OROGRANDE 72 98 72 99 71 / 20 10 10 10 10
MAYHILL 60 84 59 82 60 / 20 30 20 10 10
MESCALERO 57 87 57 87 56 / 30 20 20 20 10
TIMBERON 60 83 59 82 59 / 20 20 10 10 10
WINSTON 61 87 62 88 60 / 40 40 30 30 30
HILLSBORO 69 92 68 91 69 / 30 20 30 20 20
SPACEPORT 72 96 71 93 69 / 20 20 20 10 10
LAKE ROBERTS 64 90 63 86 60 / 30 40 30 40 30
HURLEY 68 91 66 90 66 / 30 30 30 30 30
CLIFF 67 97 66 98 56 / 30 30 30 30 30
MULE CREEK 54 96 60 95 52 / 40 40 30 30 30
FAYWOOD 70 92 68 89 66 / 30 30 30 30 20
ANIMAS 70 97 68 94 70 / 40 30 40 20 30
HACHITA 70 97 66 96 65 / 30 20 30 20 20
ANTELOPE WELLS 68 98 68 94 70 / 30 20 30 20 30
CLOVERDALE 67 92 66 88 69 / 40 40 40 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
01 FAUSETT/ 26 GRZYWACZ
Hazardous weather outlook, Jul 10, 10:15 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 10 2013
NMZ401>417-TXZ418>424-111715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON AND EVENING...MORE NUMEROUS WEST OF THE RIO GRANDE.
THOUGH LESS ACTIVITY IS EXPECTED EAST OF THE RIO GRANDE INCLUDING
FAR WEST TEXAS...THERE WILL BE A FEW MORE THAN THE PREVIOUS TWO
DAYS (WHICH WAS PRACTICALLY NONE). THESE STORMS WILL PRODUCE
MODERATE TO HEAVY RAINFALL...SMALL HAIL...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. AREAS BELOW THE SILVER FIRE
BURN SCAR WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PATTERN WILL REMAIN THE SAME THROUGH SATURDAY...THOUGH DRIER
AIR WILL PUSH INTO THE AREA EAST OF THE RIO GRANDE FOR VERY LITTLE
THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. THE WEST WILL REMAIN
ACTIVE WITH THUNDERSTORMS BRINGING LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH. SUNDAY EVENING THROUGH TUESDAY WILL
BECOME ACTIVE AREA WIDE AS A WEATHER DISTURBANCE MOVES IN FROM THE
SOUTHEAST. FLASH FLOODING MAY BECOME MORE OF A THREAT...ESPECIALLY
IN DRAINAGES BELOW THE SILVER FIRE BURN SCAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR
FLOODING TO THIS OFFICE.
FAUSETT
In the hours before
Special weather statement, Jul 10, 8:45 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
945 PM MDT WED JUL 10 2013
NMZ404-110415-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
945 PM MDT WED JUL 10 2013
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN HIDALGO COUNTY
THROUGH 1015 PM MDT...
AT 937 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 12 MILES WEST OF LORDSBURG...
MOVING NORTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHWESTERN HIDALGO COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
MACBLAIN
Special weather statement, Jul 10, 9:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1023 PM MDT WED JUL 10 2013
NMZ401-404-110500-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-UPPER GILA RIVER VALLEY
NM-
1023 PM MDT WED JUL 10 2013
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN HIDALGO AND EXTREME
WESTERN GRANT COUNTIES THROUGH 1100 PM MDT...
AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 16 MILES SOUTHWEST OF
REDROCK...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
VIRDEN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
MACBLAIN
Thunderstorm Wind, Hidalgo
- When
- July 10, 9:40 PM MST to 9:45 PM MST
- Where
- Hidalgo County, Virden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.230, -109.000
A trained spotter reported wind took down an 8 inch diameter tree.
Hail, Hidalgo
- When
- July 10, 9:40 PM MST to 9:45 PM MST
- Where
- Hidalgo County, Virden
- Measured
- 1.75 in hail
- Property damage
- $500
- Crop damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.230, -109.000
Trained spotters reported golf ball size hail and damage to crops and trees. There was also a broken house window.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467429, 467431.